Michigan, 2009Hail and Damaging Winds in Michigan, August 9, 2009
August 9, 2009 · NWS GRR · 7 events in 5 counties and zones
Severe thunderstorms developed across west central lower Michigan ahead of a cold front during the late afternoon hours of August 9th. J.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $2.6 million
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed across west central lower Michigan ahead of a cold front during the late afternoon hours of August 9th. A particularly severe thunderstorm complex moved onshore between Muskegon and Grand Haven at P.J. Hoffmaster State Park 6:25 pm. The storm complex moved east-northeast producing a 35 mile long and up to 9 mile wide path of EF-0 wind damage. The damage area included the far northern Ottawa county, far southern Muskegon county, and northwest Kent County. Fruitport took the brunt of the storm with wind gusts of 70 to 80 mph lasting for about 10 minutes. Hundreds of trees were blown down many taking down utility lines and poles in the process. Tens of homes were heavily damaged by tree fall. Some apple orchards in the Conklin area also suffered heavy crop and tree damage from the winds. The storm also produced wind gusts of 65 to 75 mph that brought down trees and utility lines in Sparta, Kent City, and Cedar Springs.
A second area of thunderstorms developed south and east of Grand Rapids and produced wind damage in eastern Ingham county along Interstate-96 near Webberville and in central Jackson county. A severe storm just northwest of Jackson a few miles from the Interstate 94 and U.S. - 127 interchange produced 70 mph wind gusts that peeled part of the roof off of Kidder Middle School as well as damaging as many as 100 trees. The storm produced damaging wind gusts over a 5 mile long and up to 1.75 mile wide path.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 9, 3:24 PM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 9, 3:24 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
424 PM EDT SUN AUG 9 2009
LATEST UPDATE...ALL BUT AVIATION...
.SYNOPSIS...(424 PM EDT SUN AUG 9 2009)
A SOUTHWEST FLOW WILL KEEP OUR TEMPERATURES ABOVE NORMAL INTO
MONDAY. A COLD FRONT WILL SLIP SOUTHEAST THROUGH LOWER MICHIGAN BY
MONDAY NIGHT. A MORE SEASONABLE AIRMASS ARRIVES FOR TUESDAY.
TEMPERATURES WILL WARM UP FOR THE END OF THE WEEK AS HIGH PRESSURE
BUILDS EAST OF THE REGION.
&&
.SHORT TERM...(424 PM EDT SUN AUG 9 2009)
(TONIGHT THROUGH TUESDAY NIGHT)
THE PRIMARY CONCERNS IN THE SHORT TERM DEAL WITH THE POTENTIAL FOR
SEVERE WEATHER THIS EVENING.
PLENTY OF INSTABILITY AROUND TO SUPPORT STRONG TO SEVERE CONVECTION.
WAVE OF CONVECTION IN SOUTHERN WISCONSIN IS EXPECTED TO INTERACT
WITH THIS INSTABILITY LEADING TO A STORMY NIGHT HERE IN SOUTHWEST
LOWER MICHIGAN. DEEP LAYER SHEAR IS STRONGEST ACROSS NORTHERN LOWER
MI INTO WI. THE SHEAR HERE IN SOUTHWEST LOWER MICHIGAN IS EXPECTED
TO INCREASE WHICH WOULD SUPPORT ORGANIZED CONVECTION. THE MAIN
TIMEFRAME IS FROM 6 PM TO 2 AM TONIGHT. LOCALLY HEAVY RAIN AND
FREQUENT LIGHTNING ARE SUPPORTED BY THE SOUNDINGS.
ANOTHER ACTIVE DAY IS POSSIBLY IN STORE FOR MONDAY. THE COLD FRONT
WILL BE SLIPPING THROUGH AND IT BECOMES UNSTABLE. DEEP LAYER SHEAR
IS MARGINAL...SO IT SUPPORTS CLOSER MONITORING. A SLIGHT RISK FOR
SEVERE WEATHER COVERS MUCH OF SOUTHWEST LOWER MI.
WILL KEEP A HEAT ADVISORY GOING FOR THE AREA SOUTH OF INTERSTATE 96
FOR A FEW HOURS THIS EVENING. MANY LOCATIONS HAVE HEAT INDEX VALUES
OF JUST OVER 100 DEGREES.
&&
.LONG TERM...(424 PM EDT SUN AUG 9 2009)
(TUESDAY NIGHT THROUGH SATURDAY)
THE MID RANGE MODELS ARE IN GOOD AGREEMENT AND SHOW GOOD CONTINUITY
WITH PREVIOUS RUNS. ONLY SMALL CHANGES TO GOING GRIDS.
HIGH PRESSURE WILL BUILD INTO THE REGION AT THE SURFACE WITH RISING
HEIGHTS ALOFT. HAVE DRY WEATHER FORECAST THROUGH THE LONG TERM.
TEMPERATURES WILL BE ABOVE NORMAL THROUGH THE LONG TERM PERIOD WITH
HIGHS IN THE 80S AND LOWS MOSTLY IN THE 60S.
&&
.AVIATION...(124 PM EDT SUN AUG 9 2009)
HAZY... ESPECIALLY NEAR LAKE MICHIGAN AND FLAT CU FORMING ACROSS THE
AREA. A FEW SHOWERS OR STORMS MAY KICK UP AS THE ATMOSPHERE HEATS
UP... BUT ISOLATED AND CHANCES SMALL... SO NOT IN TAFS. STORMS IN
IOWA AROUND NOON WILL MOVE INTO THE AREA TONIGHT. TIMING NOT CERTAIN
NOR IS THE EVOLUTION OF THE STORMS SO WILL MONITOR AND UPDATE. THE
BULK OF THE DAY SHOULD FEATURE VFR CONDITIONS.
IT WILL BE RATHER BREEZY INTO THIS EVENING WITH SOUTHWEST WINDS
RUNNING BETWEEN 15 AND 25 KNOTS A GOOD PORTION OF THE DAY. EXPECT
SOME LIGHT FOG TO SETTLE BACK IN LATE TONIGHT... GIVEN THE VERY
HUMID AIRMASS IN PLACE. HAVE ALSO INCLUDED VCSH AND CB DECK TONIGHT
FOR STARTING POINT OF NEXT FORECAST ISSUANCE.
&&
.MARINE...(424 PM EDT SUN AUG 9 2009)
SOUTHWEST WINDS 30 KNOTS WILL CREATE HAZARDOUS MARINE
CONDITIONS LATE THIS AFTERNOON. WAVES HAVE BEEN INCREASED TO UP TO
7 FEET ESPECIALLY AROUND GRAND HAVEN. THUNDERSTORMS WITH GUSTY
WINDS AND LIGHTNING ARE POSSIBLE LATER THIS AFTERNOON INTO TONIGHT.
&&
.HYDROLOGY...(424 PM EDT SUN AUG 9 2009)
SIMILAR TO LATE SATURDAY...HIGH PRECIPITABLE WATER CONTENT AND
INSTABILITY WILL CREATE FAVORABLE CONDITIONS FOR HEAVY RAIN. SOME
STORMS MAY PRODUCE AN INCH OR TWO OF RAIN. GIVEN THE HEAVY RAIN THAT
HAS ALREADY FALLEN OVER PARTS OF THE CWA...FLOODING IS A CONCERN AND
WILL BE MONITORED.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY ROUGHLY SOUTH OF INTERSTATE 96 TIL 8 PM THIS
EVENING
LM...SMALL CRAFT ADVISORY ST. JOE TO MANISTEE NOW IN EFFECT THROUGH
8 PM SUNDAY.
&&
SYNOPSIS: MJS
SHORT TERM: MJS
LONG TERM: IOD
AVIATION: IOD
MARINE: MJS
HYDROLOGY: MJS
Hazardous weather outlook, Aug 9, 2:15 PM EST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
315 PM EDT SUN AUG 9 2009
MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
315 PM EDT SUN AUG 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS EVENING AND TONIGHT
THE HEAT WILL BE A WEATHER CONCERN EARLY THIS EVENING AS
TEMPERATURES PUSH INTO THE LOWER 90S ACROSS A GOOD DEAL OF THE
AREA...ESPECIALLY AWAY FROM LAKE MICHIGAN. HEAT INDEX VALUES THIS
AFTERNOON WILL APPROACH 100 DEGREES WITH SLIGHTLY HIGHER VALUES
SOUTH OF INTERSTATE 96.
THUNDERSTORMS WILL BE POSSIBLE BOTH THIS EVENING AND TONIGHT WITH
THE ENTIRE AREA PLACED IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS BY
THE STORM PREDICTION CENTER. THE MOST LIKELY SCENARIO HAS STORMS
REDEVELOPING IN THE AFTERNOON AND EVENING. THE MAIN THREATS WILL
BE TORRENTIAL RAIN...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND
STRONG WIND GUSTS TO IN EXCESS OF 60 MPH. A FEW OF THE STRONGEST
STORMS MAY CONTAIN HAIL TO AROUND AN INCH IN DIAMETER. THE MAIN
STORM MOVEMENT WILL BE TO THE EAST AT 35 MPH.
RAINFALL IN THE LAST DAY OR SO HAS BEEN AS MUCH AS 3 TO 4 INCHES
IN SOME LOCATIONS...WITH MOST AREAS PICKING UP AT LEAST AN INCH.
ADDITIONAL HEAVY RAIN MAY LEAD TO FLASH FLOODING IN SOME AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE ONCE AGAIN A GOOD POSSIBILITY MONDAY AND MONDAY
NIGHT AS A COOL FRONT SLIDES THROUGH THE AREA FROM THE NORTHWEST.
THE BULK OF THE AREA IS IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS
ON MONDAY AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS EVENING THROUGH MONDAY.
LMZ844>849-101000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
315 PM EDT SUN AUG 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS EVENING AND TONIGHT
SOUTHERLY WINDS TO 30 KNOTS ARE EXPECTED THIS EVENING WITH WAVES
OF 4 TO 7 FEET...ESPECIALLY BETWEEN SOUTH HAVEN AND WHITEHALL.
WAVES OF THIS HEIGHT WILL POSE A HAZARD TO SMALL CRAFT. A HIGH RISK
OF RIP CURRENTS IS EXPECTED EARLY THIS EVENING. BEACHES JUST SOUTH
OF SOUTH PIERS WILL LIKELY SEE THE HIGHEST WAVE ACTION THIS EVENING.
THUNDERSTORMS ARE POSSIBLE BOTH THIS EVENING THROUGH TONIGHT ON LAKE
MICHIGAN...SOME OF WHICH MAY BE SEVERE. STORMS WILL CONTAIN FREQUENT
CLOUD TO WATER LIGHTNING STRIKES AND TORRENTIAL RAINS. THE STRONGEST
OF STORMS MAY CONTAIN WIND GUSTS TO AROUND 60 MPH. THE PRIMARY
STORM MOTION WILL BE EAST AT AROUND 35 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE ONCE AGAIN A GOOD POSSIBILITY MONDAY AND MONDAY
NIGHT AS A COOL FRONT SLIDES THROUGH THE AREA FROM THE NORTHWEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE BOTH THIS EVENING THROUGH MONDAY.
DUKE MJS
In the hours before
Special weather statement, Aug 9, 4:42 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
542 PM EDT SUN AUG 9 2009
MIZ037>040-043>046-050>052-056>059-064>067-071>074-092345-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE...
HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...
BATTLE CREEK...JACKSON
542 PM EDT SUN AUG 9 2009
...THUNDERSTORMS ON THE INCREASE OVER THE NEXT COUPLE OF HOURS...
THE ATMOSPHERE HAS BECOME VERY UNSTABLE AND THUNDERSTORMS WILL BE
DEVELOPING RAPIDLY THROUGH 8 PM. THE THUNDERSTORMS WILL THEN
PERSIST THROUGH THE EVENING. THE STORMS WILL BE MOVING EAST AT
AROUND 35 MPH.
LOCALLY HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS WILL
ACCOMPANY ANY OF THE THUNDERSTORMS. SOME OF THE THUNDERSTORMS
COULD TURN SEVERE...SO PEOPLE SHOULD MONITOR THE WEATHER CLOSELY
THROUGH EARLY TONIGHT.
MJS
Thunderstorm Wind, Ottawa
- When
- August 9, 5:26 PM EST to 6:00 PM EST
- Where
- Ottawa County, 1.2 mi WNW of Grand Haven to 4.45 mi E of Conklin
- Measured
- 55 kt (63 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 43.077, -86.252
Scattered trees were snapped and uprooted across the extreme northern part of Ottawa county. MLive reported heavy damage to an apple orchard just northwest of Conklin.
Thunderstorm Wind, Muskegon
- When
- August 9, 5:26 PM EST to 6:00 PM EST
- Where
- Muskegon County, 3.58 mi SSW of Norton Shrs to 3.78 mi S of Casnovia
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.121, -86.274
Hundreds of trees were blown down in Fruitport. Approximately one dozen homes were heavily damaged by falling trees. Extensive damage to utilities was reported with numerous lines and poles snapped in Fruitport. Scattered trees were blown down over the far southern part of the county from the Lake Michigan coastline to the Kent county border.
Thunderstorm Wind, Muskegon
- When
- August 9, 5:30 PM EST
- Where
- Muskegon County, 1.22 mi SW of Muskegon
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $2.0 million
- Reported by
- Official NWS Observations
- Coordinates
- 43.220, -86.250
A peak wind gust of 61 mph was recorded at the Muskegon airport. Wind gusts of at least 75 mph were estimated based on damage across far southern Muskegon county in the Fruitport area, where hundreds of trees and numerous power lines were blown down. The entire village was left without power.
Thunderstorm Wind, Kent
- When
- August 9, 5:51 PM EST to 6:14 PM EST
- Where
- Kent County, 1.99 mi NNW of Sparta Schaefer Arpt to 1.28 mi SSW of Cedar Spgs
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.158, -85.790
Numerous trees were blown down between Kent City and Sparta. Numerous utility wires were downed by falling trees. Scattered trees were blown down south of Cedar Springs.|Significant damage to apple orchards occurred between 12 mile and 15 mile roads west of Sparta.
Thunderstorm Wind, Jackson
- When
- August 9, 7:09 PM EST to 7:22 PM EST
- Where
- Jackson County, 5 mi NNW of Jackson Arpt to 4.9 mi NE of Jackson Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 42.337, -84.507
A roof section was partially peeled off of Kidder Middle School. Approximately three dozen trees were blown down.
Hail, Jackson
- When
- August 9, 7:20 PM EST
- Where
- Jackson County, 2.75 mi S of Rives Jct
- Measured
- 0.7 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.340, -84.450
No damage reported in association with the hail.
Thunderstorm Wind, Ingham
- When
- August 9, 7:24 PM EST
- Where
- Ingham County, 2.28 mi SW of Webberville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.644, -84.198
Several trees were blown down south of the Interstate-96 and M-52 interchange.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 9, 200922 injured · $206 million · 3 in hail · 84 events
- Flash Flooding and Damaging Winds in New York, August 9 to 10, 20091 death · 1 injured · $91 million · 60 kt wind · 29 events
- Excessive Heat in Illinois, August 9 to 10, 20091 death · 1 event
- Hail and Damaging Winds in Iowa, August 9, 2009$461,000 · 1.75 in hail · 41 events
- Flood in Michigan, August 9, 2009$3.0 million · 1 event
- Flash Flooding and Damaging Winds in Wisconsin, August 9, 2009$790,000 · 75 kt wind · 28 events
- Tornado in New York, August 9, 2009$250,000 · EF1 · 1 event
- Damaging Winds in Delaware, August 9, 2009$500,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, August 9, 2009$127,000 · 1 in hail · 22 events
- Flash Flooding and Damaging Winds in New York, August 9, 2009$185,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Michigan, August 9, 2009$107,000 · 60 kt wind · 9 events
- Flash Flooding and Damaging Winds in Illinois, August 9, 2009$100,000 · 56 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184330, 184373, 180310, 184375, 184383, 184386, 184377.